What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 1:54 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 1:54 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Thu Aug 15 2019
.SYNOPSIS...
A stationary front nearby will gradually dissipate over the
region throughout the day on Friday. An upper-level ridge will
build in for the weekend into early next week, with surface high
pressure in the Atlantic. Hot and humid conditions through mid-
week, with daily chances for showers and storms.
&&
.NEAR TERM /THROUGH TONIGHT/...
Temperatures are currently in the low to mid 80s, with dew
points in the low 70s across the region. This results in around
2000 J/kg of SBCAPE across much of the area, even in areas that
have seen a lot of clouds for much of the morning. Easterly flow
continues to pump lots of moisture into the region, resulting in
some heavy showers, and a few thunderstorms, developing
along/west of the Blue Ridge. With easterly flow at the surface,
and westerly flow aloft, storms have been very slow to move
until they get tall enough to tap into those stronger westerly
winds. Additionally, PWATs are in the 1.5 to 2 inch range. This
has resulted in a few storms dropping some very heavy rainfall.
Isolated instances of flooding will be possible this
afternoon/evening as a result. Storms that have gotten going
have shown some supercellular characteristics at times, thanks
to 30-40 knots of deep layer shear. Much of the area west of
I-95 is under a marginal risk for severe weather from SPC, and
areas along the Mason- Dixon line are in a slight risk. Primary
risks today are hail and damaging winds, especially with
discrete cells that form and are able to tap into the higher
shear. Tornado threat is limited, with very little low-level
shear available, but it is a non-zero chance, primarily along
the Mason-Dixon line.
Any thunderstorms should dissipate after sunset, as daytime
heating is lost, but could see some showers could linger into
the early part of the overnight. Mostly cloudy overnight
tonight, with low temperatures in the mid to upper 60s across
the area, and closer to 70 along/east of the I-95 corridor.
Could see areas of patchy fog again tonight, as easterly flow
continues east of the Blue Ridge.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A mid-upper ridge begins to build into the region on Friday into
Saturday. As a result, precipitation chances will decrease each
day, and temperatures will get warmer each day.
Friday will see temperatures into the mid to upper 80s, along
with dew points in the low to mid 70s. So a very muggy day
indeed, and given a weak shortwave passing through the area,
there will be a chance for some pop up showers and storms.
Coverage on Friday should be much less than today though, and
mostly along/east of the Blue Ridge. Low temperatures on Friday
night into Saturday morning will range from the mid-upper 60s
west of the I-95 corridor to low 70s along/east of I-95.
Saturday will have even less of a chance for showers and
thunderstorms, but still non-zero given the hot and humid
environment in place. Given continued height rises thanks to an
approaching upper ridge, high temperatures are expected to be
into the low 90s. Dew points will also be in the low 70s once
again, so we could actually see heat indices up near 100 in
portions of northeastern VA. Not looking like Heat Advisory will
be needed at this point, but certainly a very hot day.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The main belt of westerlies aloft will be displaced well to our
north through the long term period, guiding any larger scale
disturbances to our north. In the absence of any potent troughs or
surface frontal passages, chances for showers or thunderstorms will
be forced by daytime heating and/or more subtle mid-upper level
features.
With high pressure in place offshore, weak southerly flow will
transport a hot and humid airmass into the region. Temperatures will
climb well into the 90s on both Sunday and Monday, with dewpoints in
the low 70s. As a result, ample instability will build. In the
absence of stronger large scale forcing, coverage of storms on
Sunday should be relatively low. However, a few storms can't be
ruled out, especially over the higher terrain. A slight uptick in
diurnal thunderstorm activity could occur Monday through Wednesday
as weak mid-upper level trough becomes established over the eastern
third of the CONUS. Despite the presence of this feature, flow
through the depth of the troposphere will remain weak, causing most
thunderstorms that do develop to be more pulse-like in nature. The
highest coverage of storms each day should be over the higher
terrain, where terrain circulations may aid in the initiation of
storms.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Scattered showers and thunderstorms again today, especially
near MRB, CHO and IAD. Low clouds/mist could develop again
tonight thanks to continued easterly flow and rainfall from
this afternoons storms. On Friday, any precipitation should be
more isolated in nature. Drier conditions expected on Saturday,
though an isolated thunderstorm can't be ruled out anywhere once
again.
Showers and thunderstorms will be possible at the terminals each
afternoon Sunday through Wednesday. Temporary drops to sub-VFR
conditions will be possible with any storms, but otherwise
prevailing VFR conditions are expected. Overall thunderstorm
coverage is expected to be higher on Tuesday and Wednesday compared
to Sunday and Monday.
&&
.MARINE...
Winds are expected to remain below criteria through Saturday. An
isolated shower or thunderstorm could move over the waters this
afternoon and evening and an SMW could be needed at times.
Friday looks like it will have more isolated convection, and
even drier conditions are expected on Saturday, though an
isolated storm cannot be ruled out.
Showers and thunderstorms will be possible over the waters each
afternoon Sunday through Wednesday. Winds are expected to remain
below Small Craft Advisory levels outside of any thunderstorm
activity.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...KJP
AVIATION...CJL/KJP
MARINE...CJL/KJP
Hazardous weather outlook, Aug 15, 2:41 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
341 PM EDT Thu Aug 15 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
341 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
There is an isolated threat for severe storms this afternoon and
evening. Locally damaging winds and large hail are the main
threats. Scattered thunderstorms will also contain locally heavy
rainfall which could lead to isolated instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
341 PM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
There is an isolated threat for severe storms this afternoon and
evening. Locally damaging winds and large hail are the main
threats. Scattered thunderstorms will also contain locally heavy
rainfall which could lead to isolated instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 15, 3:32 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLOOD 1 SW FAIRFAX 38.85N 77.31W
08/15/2019 FAIRFAX VA BROADCAST MEDIA
RT. 50 CLOSED AT VA-123 IN CITY OF FAIRFAX DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1905678
LFRLocal storm report, Aug 15, 4:33 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLOOD 2 N OAKTON 38.92N 77.30W
08/15/2019 FAIRFAX VA 911 CALL CENTER
HIGH WATER ON GALLOPING WAY AT LAWYER ROAD.
&&
EVENT NUMBER LWX1905679
JMGLocal storm report, Aug 15, 4:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 2 ENE FAIRFAX 38.86N 77.27W
08/15/2019 FAIRFAX VA 911 CALL CENTER
ONE LANE CLOSED DUE TO FLOODING ON PICKETT ROAD NEAR
OLD PICKETT ROAD.
&&
EVENT NUMBER LWX1905680
JMGLocal storm report, Aug 15, 4:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG BRAKE 38.89N 79.04W
08/15/2019 HARDY WV 911 CALL CENTER
TREE DOWN ON THE 14400 BLOCK OF SOUTH FORK ROAD.
&&
EVENT NUMBER LWX1905681
JMGLocal storm report, Aug 15, 5:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 NNE MOUNT JACKSON 38.76N 78.63W
08/15/2019 E1.00 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX1905682
JMGLocal storm report, Aug 15, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 NNE MOUNT JACKSON 38.76N 78.63W
08/15/2019 E1.00 INCH SHENANDOAH VA PUBLIC
REPORT FROM LOCAL BUSINESS.
&&
CORRECTED REMARKS
EVENT NUMBER LWX1905682
JMG